Long QT Syndrome (LQTS)- Avoid Certain Medicines

Long QT syndrome is a disorder of heart rhythm that causes rapid and irregular heartbeats .

The ECG of our heart is a wave sketch of our heartbeats. One single heartbeat involves the contraction  and relaxation of each chamber of the heart, one by one.

Heartbeats are essentially electric impulses, that generate from a particular point on the heart, called SA node. This node in composed of special cells capable of generating this impulse.

After each beat, the heart recharges and prepares for the next beat. A long QT indicates a delay in recharging (or repolarization) of the heart muscles.

This is classified under rhythm disorders, and may potentially lead to fast or chaotic heart beats, which are dangerous for life.

Symptoms

The condition may be an accidental finding on routine ECG or the patient may present with any of the below symptoms:

  • Fainting- This is the commonest sign. You may feel it after some intense emotion of happiness, anger or fear. The fainting attack may or may not be preceded by lightheadedness or weakness.
  • Palpitations
  • Fits

Causes

  • Genetically inherited conditions like Romano-Ward-syndrome, Jervell and-Lange-Nielsen-syndrome
  • Severe diarrhea or vomiting
  • Medicine induced

Many medications are known to affect the QT interval. They include_

  • Antihistamines and decongestants, like overdoses of diphenhydramine
  • Diuretics
  • Antibiotics, such as erythromycin
  • Antiarrhythmic medicines, such as quinidine, disopyramide, and procainamide
  • Antidepressant and antipsychotic medicines, like olanzapine, venlafaxine, fluoxetine, paroxetine and sertraline
  • Cholesterol-lowering medicines and some diabetes medications
  • Multi-drug resistant tuberculosis medications, such as bedaquiline